I want a public inquiry into epilepsy drug that harmed my babies

27 Feb 2013 15:51

Whitefield mum says she wasn’t warned of side-effects and manufacturer claims medics should flag up risks

Anthony Pooler
Emma Murphy with, from left, children Lauren, Kian, Chloe, Erin and Luke

A mum is calling for a public inquiry into an epilepsy drug she took while pregnant which she claims has led to her five children suffering physical and development problems.

Emma Murphy, from Whitefield, is spearheading a drive to raise awareness  of the dangers of taking Epilim for women and girls of child-bearing age.

Epilim is one of the registered trade names for sodium valporate, an anti-epilepsy drug also prescribed to people suffering from bipolar disorders and depression – but there is a risk of birth defects if taken by pregnant women.

Emma, 32, who was diagnosed with epilepsy when she was 12, has five children aged three to nine with 40-year-old husband Joseph.

Their children – Chloe, nine, Lauren, eight, Luke, seven, Erin, five and Kian, three – all have physical and development problems including autism, deafness, cerebral palsy and incontinence.

Emma, of Richmond Close, said: “It is incredibly difficult as my children each have individual needs and dealing with children on the autistic spectrum is particularly challenging. My husband and I have a good routine and we’re managing but it has put a lot of pressure on us as a couple. Thankfully, it has made us stronger. We believe this is a real scandal because Epilim was introduced in 1973 yet GPs are still not alerting women to the dangers of taking it if they’re of child-bearing age.

“It’s one of the best drugs to control seizures but we believe thousands of children have been born with birth defects and go on to have development disorders as a result of their mothers taking it while pregnant.

“The big problem is that women still aren’t getting the advice before or during pregnancy even though this drug has been around for 40 years. I want to know why I was never told of the risks when I was pregnant.”

Researchers at Liverpool University published a ground-breaking report this month which found that children exposed to Epilim in the womb were more likely to develop neurodevelopmental disorders.

A spokeswoman for Sanofi, the pharmaceutical company that manufactures Epilim, said: “For some women of child-bearing potential, valporate may be the only effective seizure-control medication. However, a decision to use valporate in such women should only be taken after a very careful evaluation between the patient and her treating physician if the benefits of its use outweigh the risks to the unborn child.

“Because of the well-known risk of birth defects, valporate has not been recommended as a first-choice agent for women with epilepsy who are of child-bearing potential. As recommended by the manufacturer, women of child-bearing potential should be informed of the risks and benefits of the use of valporate during pregnancy. It is important to stress that stopping any anti-epileptic medication suddenly can lead to a recurrence of seizures which may be fatal.”

Anthony Pooler
Emma Murphy

Doctors and midwives told me to keep taking Epilim
by Emma Murphy

“Accepting that a prescription drug has affected the health of my five children is something I have to live with.

I was prescribed Epilim at the age of 12 after being diagnosed with epilepsy. It is one of the best drugs on the market to control the condition, but the effect it can have on the unborn baby is a different matter.

Throughout my pregnancies, I was never warned of the possible side-effects. Questions were asked about how I was getting on with my epilepsy, but at no point throughout consultations was I advised about the possible side-effects of taking Epilim on the babies growing in my womb.

I was told to continue taking it. GPs, midwives and consultants all advised me to do so. I had complete trust in the medical profession.

Call it a mother’s intuition, but I soon realised something was wrong with my children.

Comments were always made about their features – their eyes and noses… what I know now as facial dysmorphic features – a symptom of FACS (Fetal Anti Convulsant Syndrome). Developmentally, they were always late in reaching milestones, particularly when it came to speech.

During this time I was diagnosed with depression and whenever I brought up the fact something didn’t seem right, it was a case of ‘Emma you have depression, there’s nothing wrong’. I was made to feel I was a neurotic mum imagining things. When I raised my concerns, I was given the brush-off.

When I discovered the link with Epilim and birth defects, I actually felt relief – I wasn’t going mad after all. Relief mixed with sadness and devastation that had I not taken the drug the outcome could have been so different. Yet awareness in the medical profession is still worryingly absent.

Most clinicians don’t seem to know about FACS syndrome and to this day women are unaware of the potential side-effects Epilim could have on their babies. We urge the government to hold a public inquiry into this matter.”

             

From Around The Web:

Top 10 Most Reliable Cars!
Top 10 Most Reliable Cars!
(CarBuyer)
Be advised: I was wrong about Titanfall
Be advised: I was wrong about Titanfall
(Eurogamer)
Arsenal star blasted after drugs tweet
Arsenal star blasted after drugs tweet
(GiveMeSport)
Don't Be Taken in by These 10 Credit Myths
Don’t Be Taken in by These 10 Credit Myths
(Experian)
Top 10 Most Reliable Cars!
Be advised: I was wrong about Titanfall
Arsenal star blasted after drugs tweet
Don't Be Taken in by These 10 Credit Myths

Leave a Reply

Your email address will not be published. Required fields are marked *